Iowa, 2019

Tornadoes and Damaging Winds in Iowa, June 15, 2019

June 15, 2019 · NWS DVN · 6 events in 3 counties and zones

Severe thunderstorms tracked across portions of eastern Iowa, northeast Missouri, and northwest Illinois Saturday evening, June 15, bringing damaging winds, heavy downpours, frequent lightning, large hail, and a tornado. Many areas saw winds between 30-50 mph during the evening hours, with higher winds of 60-70 mph reported in Iowa and Benton counties in Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms tracked across portions of eastern Iowa, northeast Missouri, and northwest Illinois Saturday evening, June 15, bringing damaging winds, heavy downpours, frequent lightning, large hail, and a tornado. Many areas saw winds between 30-50 mph during the evening hours, with higher winds of 60-70 mph reported in Iowa and Benton counties in Iowa.

The storms produced three tornadoes in Des Moines County (west of Mediapolis, IA and south of Oakville, IA) between 7:50 pm and 8:30 pm.

Two tornadoes south of Oakville were rated EF2 and downed numerous trees, severely damaged a house displacing it off its foundation, destroyed outbuildings, and downed power poles.

The tornado west of Mediapolis remained in an open field with no observable damage to assign a rating.

Another tornado occurred just northeast of Keithsburg in Mercer County Illinois. This tornado was rated EF1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 2:17 PM CST, 3 hours earlier.

Area forecast discussion, Jun 15, 2:17 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
317 PM CDT Sat Jun 15 2019

...HYDROLOGY UPDATE...

.SYNOPSIS...
Issued at 302 PM CDT Sat Jun 15 2019

18Z surface data has a weak low near KFOD. A warm front ran
southeast from the low into northeast Missouri and southern
Illinois. A cold front ran from southwest Minnesota into southern
Wisconsin. Dew points behind the cold front were in the 40s and 50s.
From the Ohio Valley into the central Plains and south to the Gulf
coast dew points were in the 60s and 70s.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 302 PM CDT Sat Jun 15 2019

Based on satellite/radar trends isolated to scattered convection
will continue through early evening mainly west of the Mississippi.
East of the Mississippi the decaying remnants of the nocturnal storm
complex may prevent much in the way of new convection from
developing.

How convection develops/continues into the overnight hours is not
entirely clear. Based on how storms are developing so far one
scenario is for storms to grow upscale into a line in central Iowa
that moves east southeast or southeast through the area. If this
scenario occurs the most likely time frame for strong storms, and
possible severe, would be 9 PM to 2 AM.

The other scenario is that storms remain disorganized. If this
occurs then any severe storms would occur this evening mainly west
of the Mississippi with isolated to possibly scattered storms during
the overnight hours.

On Sunday mainly dry conditions should be seen during the morning
hours. During the afternoon isolated to scattered convection is
possible if enough daytime heating can occur. If clouds persist for
much of the day then the afternoon 'could' be dry.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 302 PM CDT Sat Jun 15 2019

Sunday night through next Saturday: Active pattern setting up with
periodic rounds of showers and thunderstorms. There will be a zonal
flow with upper air disturbances being ejected into the Midwest out
of a deepening trough in the Pacific Northwest. Then later in the
week and into next weekend the trough deepens/digs into the Rockies.
This sets up a southwest flow aloft with a heat dome forming in the
western portions of the southern Plains. More clusters of storms
should form across the Midwest along an e-w frontal boundary. This
scenario is based on the ECMWF but the GFS is much less
amplified. Too early to tell rain amounts or severe potential this
far out but the overall synoptic pattern and it being June
(climatology) there is certainly the possibility for severe
weather and flash flooding. Confidence is also low due to
considerable timing/amplitude differences regarding the upper
trough.

Temperatures during this time frame will feature highs well in the
70s to lower 80s, with lows in the lower to mid 60s. This is near to
slightly below normal for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1237 PM CDT Sat Jun 15 2019

Convection associated with the decaying nocturnal storm complex
raises questions to future development of SHRA/TSRA this afternoon
and tonight. VFR to IFR conditions are expected to improve to VFR
through 02z/16 except MVFR/IFR in SHRA/TSRA. After 02z/16 there
may be a line of TSRA moving through eastern Iowa and northern
Illinois that has the potential to bring a period of IFR/MVFR
conditions. After 06z/16 widespread MVFR conditions will develop
as lake induced low clouds move into the area.

&&

.HYDROLOGY...
Issued at 317 PM CDT Sat Jun 15 2019

The Mississippi River and the Des Moines River continue to show
falling trends with several sites falling to below flood stage
over the next couple of days. Locally heavy rainfall can be
expected this afternoon and evening, with several rounds of
thunderstorms during the middle to end of this upcoming work week.

While it is too early to determine rainfall amounts the synoptic
pattern suggests the potential for heavy rainfall which may cause
rises on some of the rivers.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Haase
AVIATION...08
HYDROLOGY...Haase
Hazardous weather outlook, Jun 15, 3:04 AM CST, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
404 AM CDT Sat Jun 15 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
404 AM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Areas of showers and thunderstorms will move over locations along
and south of Interstate 80 this morning, with heavy rain and
lightning the primary threats.

This afternoon and this evening, another round of thunderstorms is
expected to develop in the area, or move towards eastern Iowa from
central Iowa. Severe storms are possible this afternoon and
evening, especially if temperatures rise to the mid 80s. Since
there is rain this morning, this afternoon's heating is not
certain. If we do not warm up, the afternoon storms may not be as
strong, and may not occur.

If storms do form this afternoon and evening, there will be a
risk for damaging winds, large hail, and isolated tornadoes.
Localized heavy rain amounts are also possible.

Area rivers are experiencing flooding. Please see
the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated thunderstorms are possible Sunday and Monday, mainly south
of a Fairfield to Galesburg line, but no severe weather is expected.

Periods of thunderstorms are possible late Tuesday through Friday.
The potential for severe weather or organized heavy rainfall is low
through Wednesday. For Thursday and Friday, it is too early to
determine specific details on rainfall amounts and hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

Ervin/RP Kinney

In the hours before

Special weather statement, Jun 15, 12:32 PM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
132 PM CDT Sat Jun 15 2019

IAC011-151915-
Benton-
132 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BENTON COUNTY UNTIL 215
PM CDT...

At 132 PM CDT, a strong thunderstorm was located near Dysart, or 11
miles west of Vinton, moving southeast at 30 mph.

Locations impacted include...
Vinton, Urbana, Shellsburg, Newhall, Garrison, Mount Auburn, Vinton
Memorial Airport, Rodgers Park, Benton City Park, Hoefle-Dulin Park,
Minne Estema Park, Benton County Fairgrounds, Wildcat Bluff Park and
Cheney.

This includes Interstate 380 between mile markers 40 and 43.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Iowa.

LAT...LON 4230 9230 4230 9219 4223 9183 4217 9183
      4198 9195 4218 9230
TIME...MOT...LOC 1832Z 294DEG 24KT 4223 9224

08
Special weather statement, Jun 15, 12:34 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
134 PM CDT Sat Jun 15 2019

IAC095-107-151915-
Keokuk-Iowa-
134 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT KEOKUK AND SOUTHWESTERN IOWA
COUNTIES UNTIL 215 PM CDT...

At 133 PM CDT, a strong thunderstorm was located near Montezuma,
moving southeast at 25 mph.

Locations impacted include...
Sigourney, What Cheer, Delta, Keswick, South English, Webster,
Thornburg, Gibson, Sig-Nor Field Airport, Lancaster, Coal Creek,
Keokuk County Expo, Lake Belva Deer Park, Yenruogis County Park,
Sigourney Iowa Airport and Keokuk County Fairgrounds.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern and east central Iowa.

LAT...LON 4151 9241 4151 9230 4153 9229 4147 9201
      4123 9217 4137 9241
TIME...MOT...LOC 1833Z 295DEG 23KT 4151 9252

08
Special weather statement, Jun 15, 1:17 PM CST, 4 hours before
Special Weather Statement
National Weather Service Quad Cities IA/IL
217 PM CDT Sat Jun 15 2019

IAC011-152015-
Benton-
217 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BENTON COUNTY UNTIL 315
PM CDT...

At 216 PM CDT, a strong thunderstorm was located near Garrison, or 10
miles west of Vinton, moving southeast at 10 mph.

Locations impacted include...
Vinton, Shellsburg, Newhall, Van Horne, Garrison, Benton County
Fairgrounds, Benton City Park and Hoefle-Dulin Park.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Iowa.

LAT...LON 4208 9229 4221 9227 4217 9184 4191 9196
TIME...MOT...LOC 1916Z 298DEG 10KT 4211 9222

08

The radar

The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
June 15, 5:17 PM CST
Where
Iowa County, 0.52 mi E of Victor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.730, -92.290

The time was estimated by radar.

Thunderstorm Wind, Benton

When
June 15, 5:31 PM CST
Where
Benton County, 3.44 mi SW of Keystone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.960, -92.240

Reported from near Highway 30 and Iowa 131 Road.

Thunderstorm Wind, Benton

When
June 15, 5:54 PM CST
Where
Benton County, 1.47 mi NNE of Atkins
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.000, -91.860

Sustained 50-55 MPH, relayed by emergency management.

Tornado, Des Moines

When
June 15, 6:54 PM CST to 6:56 PM CST
Where
Des Moines County, 3.6 mi NE of Pleasantgrove to 3.77 mi S of Garland
Rating
EFU
Path length
0.83 mi
Path width
40 yd
Reported by
Public
Coordinates
41.009, -91.234

A tornado with 70 mph peak winds touched down in an open field west of Mediapolis, IA. It lasted for about 2 minutes. There was no observable damage from which the NWS could assign a rating.

Tornado, Des Moines

When
June 15, 7:20 PM CST to 7:26 PM CST
Where
Des Moines County, 2.21 mi NNW of Mediapolis Sharar Ar to 2.54 mi N of Huron
Rating
EF2
Path length
1.82 mi
Path width
260 yd
Reported by
NWS Storm Survey
Coordinates
41.058, -91.072

An EF2 tornado with 120 mph peak winds touched down doing damage to trees and the roof of a house. As it moved east it, strengthened causing more tree damage and siding damage to a house. The tornado then reached peak strength, destroying a farm outbuilding, throwing two pieces of farming equipment 40 yards, and then moving a pickup truck through the air approx 20 yards. A house at this location suffered major damage, as it was moved off it's foundation. All the windows were blown out, a bolted down garage was destroyed and lofted. Three power poles were also snapped at this location. The tornado then turned northeast, destroying numerous trees. Once it came down the bluff, it hit power lines causing them to lean over. The tornado ended shortly after this.

Tornado, Des Moines

When
June 15, 7:24 PM CST to 7:28 PM CST
Where
Des Moines County, 1.74 mi N of Mediapolis Sharar Ar to 2.11 mi N of Huron
Rating
EF2
Path length
1.3 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
41.055, -91.052

A second EF2 tornado with winds to 120 mph, touched down just east of the first one initially damaging trees and the roof of a mobile home. As it moved east, it strengthened as it went down the bluff. Here it destroyed a pig farm building along with taking down a wooden high power transmission line. One other house along with numerous trees sustained damage from the tornado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyThe tornado archive for Iowa, 2019Warnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834396, 834397, 834398, 834395, 834402, 834404.